Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 1, 2017, 3:18 PM EST for Franklin County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 3:18 PM EST (20:18 UTC)
- Expired
- Mar 1, 2017, 3:45 PM EST
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WWUS81 KRNK 012018
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EST WED MAR 1 2017
VAZ033-034-044-012045-
Franklin-Bedford-Pittsylvania-
318 PM EST WED MAR 1 2017
...A SHOWER WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND EASTERN FRANKLIN
COUNTIES...
At 317 PM EST, a shower was located over Rocky Mount, moving
northeast at 55 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Rocky Mount...
Huddleston...
Moneta...
Penhook...
and Ferrum.
LAT...LON 3686 7994 3702 8004 3728 7951 3711 7941
3706 7944 3706 7940 3709 7940 3709 7939
3704 7936
TIME...MOT...LOC 2017Z 244DEG 57KT 3699 7990
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 12:49 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 1, 12:49 PM EST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1249 PM EST Wed Mar 1 2017 .SYNOPSIS... A strong cold front extends from the Great Lakes into the Mid- Mississippi Valley. This front will move east today, crossing the Ohio and Tennessee Valleys, then across the Appalachians during the late afternoon and evening. The front will be accompanied by strong to severe thunderstorms with gusty winds. Passage of the front tonight will bring an end to the showers and storms, however it will remain blustery and turn much colder for the later half of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EST Wednesday... Updated PoPs to place the arrival of showers and thunderstorms in the west to later this morning. We may see line of convection fall apart a bit as it encounters dry air over the south-central Appalachains. However, strong winds/gusts will still be a threat ahead and with the line as it tracks over the mountains. Arrival time of the storms east of the Blue Ridge will be this afternoon into this evening. We believe the stronger storms for the area will occur south of highway 460. This area did not see much in the way of rain the past 24 hours, therefore heating and instabilities will be greater. As of 500 AM EST Wednesday... Today's focus is centered around sharp upper level trough of low pressure which extends from the Great lakes into the MS Valley. Solid line of thunderstorms was ongoing along the surface front this morning from northern Ohio to central Arkansas. There was also a large area of showers, with embedded thunderstorms well ahead of the squall line moving through the Ohio Valley into western West Virginia and Pennsylvania. Short term models keep the leading clustering of showers/storms mainly north and west of our CWA this morning, with main focus for our sensible weather coming from the squall line associated with the actual cold front which will arrive later in the afternoon, then sweeping across the CWA during the late afternoon and evening. As has been advertised for the last couple of days, front is expected to come through during or just after the peak heating part of the day, with models waffling plus or minus 3 to 6 hours on the actual time of FROPA. Severe threat has remained consistent with primary focus on the high wind shear and potential for damaging thunderstorm winds. Isolated threats still exists for hail and short lived tornadoes. Per the Storm Prediction Center, a pronounced mid-level short wave trough will move northeast across the OH Valley today, then into NY/PA tonight. 500mb flow will increase above 100kt along this corridor with 12hr mid-level height falls expected to increase to near 240m across the northeastern states. Strong forcing for ascent and cloud-layer mean flow on the order of 75kts will prove favorable for damaging winds, with potential for discrete supercells from OH/KY east into WV and far western VA, and a QLCS to follow, this Quasi-Linear Convective System translating the Appalachians during the afternoon and entering the piedmont of VA/NC this evening. At this time it appears damaging winds will be the primary severe threat as frontal convection should maintain linear characteristics with the potential for bowing structures. Given strong cloud-layer flow, storms will be fast moving with little residence time. This should keep rainfall amounts under an inch mitigating potential for excessive rainfall for our CWA. Temperatures today will be well above normal, especially across the piedmont where there will be an opportunity for some sunshine for the first half of the day. Would not be surprised to see locations from Danville south and eastward test 80 degrees this afternoon. Tonight's FROPA will bring falling temperatures and blustery northwest winds. Will likely need a wind advisory for parts of the CWA tonight with some models indicating post frontal wind gusts of 40 kts across the crest of the Blue Ridge. Will refrain from posting this headline attm as not to distract from today's greater convective hazard. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 400 AM EST Wednesday... Strong cold front will be accelerating off the east coast at the beginning of the period with Canadian high pressure building in from the northern Plains as the upper flow transitions to northwest and remains in place through this period of the forecast. With the exception of some potential lingering upslope snow showers across eastern WV, precipitation will end prior to the beginning of this forecast period. Upslope conditions are not particularly favorable either given a west versus northwest flow. Wind speeds will still be an issue Thursday morning and as noted in the near term section, a Wind Advisory will likely be in effect at the beginning of this time period. Winds will diminish through the day, however, as high pressure builds into the area. Temperatures Thursday will be much colder than what we will see today but really not atypical for the first of March. The contrast between 850mb temps around +15C today and surface temps in the 70s vs. 850mb temps around -5C and surface temps in the 40s will be quite noticeable, however, but just near normal. On Friday, a clipper system is expected to track across the OH Valley toward the Mid-Atlantic coast bringing a period of upslope snow showers to the Alleghanys of eastern WV and perhaps some light snow showers or flurries as far south as the I-81 corridor in southwest VA. Western Greenbrier county WV could pick up 1/2 inch of snow with this event. Wind will be the main issue, however, as the clipper passes to the east a Wind Advisory may again need to be considered. The clipper will bring an even more notable surge of cold air to the region resulting in a couple of days of below normal temperatures for a change as we head into Saturday. 850mb temps are progged to drop toward -12C or so by Saturday morning which will bring temperatures down into the teens west to the 20s east. While the frost/freeze program has not yet began in the RNK CWA, nor would even normally be considering such at the beginning of March, the repeated record warmth in February has resulted in premature blooming of plants and trees, which may need to be considered with the well below freezing temperatures expected Friday into Saturday. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 415 AM EST Wednesday... Models continue to differ on timing and intensity of the next system slated to affect the area during the first half of next week. The ECMWF remains faster and weaker than the GFS with the Euro having the front through us Monday night and the GFS not until Tuesday night-Wednesday. The timing and intensity issues center around considerable uncertainty in the North Pacific upper flow. WPC and trends favor the ECMWF, which will result in less threat of showers for our region as main axis of convergence and lift stay further north with the low. Given the flow in the mid levels is more westerly, it appears any showers will diminish east of the mountains. Will see high pressure move offshore Saturday into Sunday with increasing clouds and chance of showers Monday into Tuesday west of the Blue Ridge with lesser threat east. After a cold start to the weekend, temperatures are generally expected to be well above normal through this period as 850mb temps climb back into the low end double-digit levels again. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM EST Wednesday... Very active weather pattern today. Solid line of thunderstorms will accompany the passage of a strong cold front this afternoon for areas east of the Blue Ridge. Strong to Severe storms with wind gusts of 40 to 55 kts are possible. VFR conditions will deteriorate to MVFR cigs with temporary IFR/LIFR associated with passage of a squall line this afternoon. In addition to the squall line, strong southwest winds aloft and ahead of the line will result in LLWS. Once the line of deep convection passes, strong northwest winds will develop with non-convective gusts of 25 to 40 kts across the Blue Ridge tonight early Thursday. Dry high pressure with return of VFR is expected Thursday. Extended Aviation Discussion... Another weak clipper looks to track just north of the region by Friday with possible mountain MVFR due to upslope cloudiness, and possible light precipitation western ridges later Thursday night into Friday. High pressures builds in with VFR expected Friday night through most of the weekend. && .CLIMATE... As of 330 AM EST Monday... Record warm Mins for March 1 Roanoke.....52 in 1918 Lynchburg...57 in 1910 Danville....51 in 2012 Blacksburg..45 in 1997 Bluefield...56 in 1997 Record highs for March 1 Roanoke.....76 in 1972 Lynchburg...78 in 1918 Danville....80 in 1972 Blacksburg..72 in 1976 Bluefield...78 in 1997 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RCS SHORT TERM...RAB LONG TERM...RAB/WP AVIATION...RCS CLIMATE...AMS
Hazardous weather outlook, Mar 1, 10:43 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1043 AM EST Wed Mar 1 2017 NCZ003>006-019-020-VAZ032>035-043>047-058-059-021545- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 1043 AM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-021545- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1043 AM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another fast moving front will move through the area Friday morning bringing a period of strong post frontal winds with gusts near 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Local storm report, Mar 1, 2:30 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG RUSTBURG 37.28N 79.10W
03/01/2017 CAMPBELL VA 911 CALL CENTER
FOUR TREES AND SEVERAL POWER LINES REPORTED DOWN IN
VARIOUS PARTS OF CAMPBELL COUNTY. DAMAGE OCCURRED BETWEEN
ABOUT 1255 PM TO 105 PM.
&&
PCSpecial weather statement, Mar 1, 2:38 PM EST, 40 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 238 PM EST WED MAR 1 2017 VAZ043-044-058-012015- Henry-Halifax-Pittsylvania- 238 PM EST WED MAR 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PITTSYLVANIA...WEST CENTRAL HALIFAX AND SOUTHEASTERN HENRY COUNTIES AND THE NORTHWESTERN CITY OF DANVILLE... At 238 PM EST, a strong thunderstorm was located over Axton, moving northeast at 50 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Danville... Chatham... Blairs... Ingram... and Axton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3669 7982 3696 7922 3671 7908 3654 7971 TIME...MOT...LOC 1938Z 245DEG 45KT 3664 7969 WP
Local storm report, Mar 1, 2:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND DMG 7 S MILLBORO 37.87N 79.58W
03/01/2017 ROCKBRIDGE VA EMERGENCY MNGR
ONE TREE WAS BLOWN DOWN IN THE 200 BLOCK OF WATERLOO
DRIVE.
1158 AM TSTM WND DMG 6 WSW ROCKBRIDGE BATHS 37.86N 79.52W
03/01/2017 ROCKBRIDGE VA EMERGENCY MNGR
ONE TREE WAS BLOWN DOWN IN THE 3700 BLOCK OF WEST MIDLAND
TRAIL.
1201 PM TSTM WND DMG 4 NE COLLIERSTOWN 37.81N 79.54W
03/01/2017 ROCKBRIDGE VA EMERGENCY MNGR
THREE TO FOUR TREES WERE BLOWN DOWN IN THE 600 BLOCK OF
SUGAR CREEK ROAD.
&&
DSLocal storm report, Mar 1, 3:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG E COVINGTON CITY 37.78N 79.98W
03/01/2017 ALLEGHANY VA TRAINED SPOTTER
A TREE WAS BLOWN DOWN IN THE 800 BLOCK OF LONG AVENUE.
&&
DSSpecial weather statement, Mar 1, 3:02 PM EST, 16 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 302 PM EST WED MAR 1 2017 NCZ001>003-019-012030- Surry-Ashe-Wilkes-Alleghany- 302 PM EST WED MAR 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY...WESTERN SURRY...NORTHERN WILKES AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA... At 302 PM EST, a strong thunderstorm was located near Glendale Springs, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Elkin... Laurel Springs... Traphill... Glendale Springs... and Wilbar. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3622 8139 3640 8143 3653 8087 3626 8081 TIME...MOT...LOC 2002Z 259DEG 36KT 3633 8132 Loconto
Special weather statement, Mar 1, 3:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EST WED MAR 1 2017
VAZ033-034-044-012045-
Franklin-Bedford-Pittsylvania-
318 PM EST WED MAR 1 2017
...A SHOWER WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND EASTERN FRANKLIN
COUNTIES...
At 317 PM EST, a shower was located over Rocky Mount, moving
northeast at 55 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Rocky Mount...
Huddleston...
Moneta...
Penhook...
and Ferrum.
LAT...LON 3686 7994 3702 8004 3728 7951 3711 7941
3706 7944 3706 7940 3709 7940 3709 7939
3704 7936
TIME...MOT...LOC 2017Z 244DEG 57KT 3699 7990
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:43 AM EST | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 62 min |
| Mar 1, 10:52 AM EST | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 38 min |
| Mar 1, 11:18 AM EST | Severe Thunderstorm Warning | RNK | Bland, Craig, Giles, Pulaski | 42 min |
| Mar 1, 11:21 AM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 39 min |
| Mar 1, 11:30 AM EST | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Wythe, City of Radford | 60 min |
| Mar 1, 11:42 AM EST | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Giles, Montgomery, Roanoke | 48 min |
| Mar 1, 11:51 AM EST | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 54 min |
| Mar 1, 11:57 AM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 63 min |
| Mar 1, 12:00 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Montgomery, Roanoke, City of Roanoke and 1 more | 60 min |
| Mar 1, 12:23 PM EST | Special Weather Statement | RNK | Grayson, Smyth | 37 min |
| Mar 1, 12:33 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, City of Lynchburg | 58 min |
| Mar 1, 12:43 PM EST | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg | 45 min |
| Mar 1, 1:10 PM EST | Special Weather Statement | RNK | Grayson | 65 min |
| Mar 1, 2:38 PM EST | Special Weather Statement | RNK | Pittsylvania | 37 min |
| Mar 1, 3:09 PM EST | Wind Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 21 hr |
| Mar 1, 4:34 PM EST | Special Weather Statement | RNK | City of Danville | 26 min |
| Mar 1, 5:56 PM EST | Special Weather Statement | RNK | Carroll, Pulaski, City of Galax, City of Radford | 34 min |
| Mar 1, 3:02 PM EST | Special Weather Statement | RNK | Alleghany | 28 min |
| Mar 1, 3:39 PM EST | Special Weather Statement | RNK | Surry | 21 min |
| Mar 1, 3:41 PM EST | Special Weather Statement | RNK | Wilkes | 34 min |
| Mar 1, 4:05 PM EST | Special Weather Statement | RNK | Stokes, Surry | 25 min |
| Mar 1, 4:26 PM EST | Special Weather Statement | RNK | Wilkes, Yadkin | 19 min |
| Mar 1, 4:53 PM EST | Special Weather Statement | RNK | Yadkin | 37 min |
| Mar 1, 10:35 AM EST | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.